Dermatology Expert Forum
Burst blood vessels under the skin
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Burst blood vessels under the skin

I am a 45 year old female. For the past 20 years or so I have been getting an increasing number of red spots under my skin. They start out very small but if rubbed or scratched by mistake they enlarge. Some of them are bright red and some occasionaly turn bluish. They started out on limbs and chest, but they are now everywhere. My maternal grandmother, and to some extent my other, also have them. Although not  a problem from a cosmetic point of view, and probably unnoticed by other people, I don't want to end up covered in red spots.

About 8 years ago I saw my doctor about the problem. He said that it was just my skin getting older and to forget all about them.

Is there any thing I can do to prevent more from appearing, if not to get rid of the existing ones? I understand laser would be an option for the larger ones.

Many thanks

Cami

563773_tn?1374250139
Hello,

Thanks for posting your query.

I can understand your concern for these symptoms and the three possibilities that come to my mind are liver spots, senile purpura and purpura. However you have mentioned in your history that you have been getting these spots when you were around 25 years of age. In that case, chances of senile purpura and liver spots are less because these occur in people after the age of 40 and they are usually not present in young people.

In that case, it is important to rule out purpura. These are basically purple colored spots which occur when small blood vessels burst, causing blood to pool under the skin. It is of two types: nonthrombocytopenic and thrombocytopenic. Nonthrombocytopenic means that you have normal levels of platelets (which help your blood clot) in your blood.

Thrombocytopenic means that you have a less than normal platelet count.

In adults, in nonthrombocytopenic purpura, the important causes which need to be ruled out are a lack of vitamin C, certain medications (including steroids and those that affect platelet functioning), disorders effecting blood clotting and weak blood vessels. In thrombocytopenic purpura, important causes include medications that inhibit platelets from forming and immune disorders such as idiopathic thrombocytopenic purpura (which has no known cause).

You need to consult a dermatologist and get investigated mainly your blood count, platelet counts, blood clotting tests, bleeding time and a skin biopsy. Also skin biopsy will rule out other causes like liver spots or senile purpura.
Now coming to the treatment part, it depends on the confirmation of diagnosis. Till that time, you can take foods rich in vitamin C especially the citrus fruits like oranges, papaya, grapefruit, raspberries, blueberries, cranberries, and pineapple.

Avoid taking any drugs like aspirin, ibuprofen, or warfarin because these drugs interfere with platelet function or blood clotting. Use adequate sun protection measures, including sunscreen application and sun-protective clothing to protect their skin from further photodamage.

Hope that this information helps and hope that you get better soon.

Wishing you good health.

2 Comments
Blank
Avatar_f_tn
Thank you very much for your comprehensive answer, much appreciated.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank